Alert archive / Alabama / Tornado Warnings in 2024

Tornado Warning 8, NWS Huntsville, AL

May 7, 2024DeKalb County, Alabama

NWS Huntsville, AL issued this tornado warning at May 7, 2024, 7:52 PM CDT for DeKalb County, Alabama. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2024, 7:52 PM CDT (00:52 UTC)
Expired
May 7, 2024, 8:06 PM CDT
In force
14 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1950 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
2.9
Supercell composite
16.4

Open this sounding in Storm Lab

The text

As transmitted.

148 
WFUS54 KHUN 080052
TORHUN
ALC049-080130-
/O.NEW.KHUN.TO.W.0008.240508T0052Z-240508T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
752 PM CDT Tue May 7 2024

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northeastern DeKalb County in northeastern Alabama...

* Until 830 PM CDT.

* At 752 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Ider, or 15 miles northeast of Rainsville, moving
  east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ider around 800 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Sulpher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3466 8573 3470 8573 3475 8569 3475 8567
      3476 8566 3478 8557 3475 8556 3462 8553
TIME...MOT...LOC 0052Z 270DEG 16KT 3469 8570 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

RAD
1 follow-up statement
104 
WWUS54 KHUN 080106 RRA
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
806 PM CDT Tue May 7 2024

ALC049-080116-
/O.CAN.KHUN.TO.W.0008.000000T0000Z-240508T0130Z/
DeKalb AL-
806 PM CDT Tue May 7 2024

...THE TORNADO WARNING FOR NORTHEASTERN DEKALB COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Dekalb County. 

&&

LAT...LON 3466 8573 3470 8573 3475 8569 3475 8567
      3476 8566 3478 8557 3475 8556 3462 8553
TIME...MOT...LOC 0105Z 270DEG 16KT 3469 8562 

$$

RAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 7, 3:11 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 7, 3:11 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
311 PM CDT Tue May 7 2024

...New NEAR TERM, SHORT TERM...

.NEAR TERM...
(Tonight and Wednesday)
Issued at 311 PM CDT Tue May 7 2024

Upper level southwest flow with subtle shortwaves are expected
aloft over the Tennessee Valley this evening and overnight.
Meanwhile, a trailing cold front from a surface low over the Great
Lakes will slowly approach the Tennessee Valley overnight as
well. Overall, the environment is conducive for storm development
this evening with dewpoints in the 70s, along with instability
values over 2000 J/kg, bulk shear values between 20-30 knots, and
mid level lapse rates between 6.5-7.5 deg C/km. In addition, a low
level jet will be present tonight, but likely remain around 25
knots over our area. However, guidance suggests the LLJ will be
stronger to our north.

Over the past hour or so, light showers have streamed over
northern Alabama and southern middle Tennessee with only a few
flashes of lightning detected. If storms can get going, they have
the capability of becoming severe and producing damaging winds
and hail. Hi-Res models also indicate another round of showers and
storms tonight, perhaps beginning just before midnight, and
continuing into Wednesday morning. The big question is whether or
not these storms, which will move south of Tennessee this evening,
will make it far enough south into our local area. If they do,
confidence is low whether they will make it south of the Tennessee
River. CAMs solutions differ widely with what scenario will play
out. Ultimately, should storms enter our area, they have the
potential of producing damaging winds and hail. Make sure to have
multiple ways of receiving warning information tonight!

For the rest of the day on Wednesday, low to medium (20-50%)
chances of showers and storms are mostly forecast; however, not
anticipating these to be severe at this time. For temperatures, it
will be fairly warm tonight due to elevated moisture, with lows
only dropping into the mid 60s to lower 70s. Highs Wednesday are
then forecast to top out in the 80s.

&&

.SHORT TERM...
(Wednesday Night through Thursday Night)
Issued at 311 PM CDT Tue May 7 2024

The "main event" in terms of severe weather will come in the form
of a mesoscale convective system (MCS) traversing the Tennessee
Valley Wednesday night into Thursday morning. Upper level
southwest flow will continue, but more potent upper shortwaves are
shown by models to ripple over the region Wednesday night into
early Thursday. In addition, another low pressure system looks to
develop and track over the Midwest by Wednesday evening,
progressing east into the Ohio Valley by Thursday morning. Model
instability will be lower overnight; but, even so, values are
shown by guidance to be around 2000 J/kg. Bulk shear values range
between 30-50 knots as well, with a stronger LLJ to between 35-40
knots over the region. Midlevel lapse rates are also higher,
between 7-8 deg C/km along with 0-1 km SRH between 200-250 m2/s2.

Therefore, the ingredients are in place for all modes of severe
weather Wednesday night into Thursday morning: damaging winds,
hail, and embedded tornadoes. Models have also been fairly
consistent with the timing of this MCS, with it reaching
northwestern Alabama around midnight and moving southeast over the
local area during the overnight hours, exiting around 8AM. The
Storm Prediction Center has the majority of our area in a Slight
Risk (level 2/5) of severe weather, with portions of our southern
middle Tennessee counties in an Enhanced Risk (level 3/5). Again,
please make sure to have multiple ways to receive warnings,
especially ones that will wake you up in the middle of the night!

Another concern is the potential for localized flooding,
especially where storms train over the same locations repeatedly.
At this point, our forecast storm total rainfall ranges from 1-2
inches, with locally higher amounts possible. Turn around, don't
drown if you encounter flooded roads - find an alternate route!

Once the MCS moves south of the area Thursday morning, residual
chances (low to medium; 30-50%) of showers and some storms remain
possible through Thursday evening.

&&

.LONG TERM...
(Friday through Monday)
Issued at 427 AM CDT Tue May 7 2024

Prevailing NW flow aloft will exist across the region for much of
the extended period, allowing a cooler and drier Canadian airmass
to be advected deep into the southeastern CONUS. Highs will be in
the 70s, with lows in the 50s, and although conditions will
remain dry for most of the region, at least a couple of well-
defined vorticity lobes will track southeastward across the TN
Valley on Friday/Saturday, warranting a very low POP for light
showers.

&&

.AVIATION...
(18Z TAFS)
Issued at 1258 PM CDT Tue May 7 2024

Unsettled weather will comprise the forecast through midweek.
Light showers have developed over the region this afternoon.
Anticipating low to medium (20-50%) chances of showers with a few
storms by mid-afternoon and into this evening. Some of these
storms may become severe, bringing the risk of damaging winds as
well as hail. A brief lull is then possible by mid-evening before
another round of showers and a few storms may develop and move
across the area later tonight (mainly north of the TN River). A
few of these storms could become severe with damaging winds and
hail the main threats. Low chances (20-30%) of showers/storms will
then persist Wednesday morning. Reduced CIGs to MVFR and possibly
to IFR are forecast late tonight through Wednesday morning as
well. South/southwest winds between 10-15 knots will continue
through this evening, with some wind gusts to around 20 knots this
afternoon. Winds are then expected to decrease to between 5-10
knots Wednesday morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...26
SHORT TERM....26
LONG TERM....70
AVIATION...26

In the hours before

Special weather statement, May 7, 5:41 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
541 PM CDT Tue May 7 2024

ALZ005-006-TNZ096-072330-
Madison AL-Limestone AL-Lincoln TN-
541 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MADISON...NORTHEASTERN
LIMESTONE AND LINCOLN COUNTIES THROUGH 630 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 11 miles north of Athens, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Meridianville, Moores Mill, Hazel Green, Ardmore, New
Market, Harvest, Lincoln, Elkmont, and Elkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3532 8653 3495 8629 3493 8632 3491 8631
      3491 8632 3486 8696 3500 8713 3499 8684
      3516 8683
TIME...MOT...LOC 2241Z 247DEG 33KT 3496 8692

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAD
Special weather statement, May 7, 6:07 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
607 PM CDT Tue May 7 2024

ALZ006-009-TNZ096-097-080000-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
607 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN
COUNTIES THROUGH 700 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moores Mill, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northern Huntsville, Moores Mill, Meridianville, Hazel Green,
Huntland, New Market, Hytop, Plevna, Jericho, and Elora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3476 8653 3489 8665 3516 8623 3494 8599
TIME...MOT...LOC 2307Z 237DEG 31KT 3487 8649

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RAD
Special weather statement, May 7, 6:47 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
647 PM CDT Tue May 7 2024

ALZ009-010-080030-
DeKalb AL-Jackson AL-
647 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT JACKSON AND NORTHEASTERN DEKALB
COUNTIES THROUGH 730 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hollywood, or near Scottsboro, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scottsboro, Bridgeport, Stevenson, Hollywood, Skyline, Section, Ider,
Pisgah, Pleasant Groves, and Hytop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Guntersville, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3452 8611 3453 8613 3452 8615 3454 8614
      3453 8615 3455 8614 3460 8615 3460 8622
      3472 8632 3486 8627 3499 8575 3499 8561
      3498 8560 3475 8556
TIME...MOT...LOC 2347Z 242DEG 32KT 3471 8602

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMP

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:18 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson42 min
May 7, 7:26 PM CDTTornado WarningHUNDeKalb, Jackson34 min
May 7, 7:48 PM CDTSevere Thunderstorm WarningHUNDeKalb42 min
May 8, 6:58 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall47 min

Nearby

Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.